RE: Second line regimen
Sep 17, 2009
Dear Dr. Joe, many thanks for the concern and well-thought answer to my inquiry about regarding sister's change of medication. As a follow up to my question which is attached under along with your answer, I would like to inform you that even with the switch to the second line regimen my sister looks to be losing weight. I would like to ask you what the next possible combination is if the present second line regimen doesn't come to work?
second line regimen Aug 31, 2009
My sister has been on stocrin and combivir for the last three years, starting from a CD4 of 10 at the beginning. However, her CD4 always lingered around 87. The last month however after viral load test (which showed 1,430) the doctor decided to change her to aluvia (Lopinavir/ Ritonavir) 200mg / 50mg, Abacavir 300mg (Abamune) and dispersible tablets 200mg (Didanosine 200mg). Dear Dr. Joe, how do you see the potency of this regimen?
Advertisement Response from Dr. McGowan
Thanks for your question and I hope your sister will respond well to the new treatment.
The main reason her CD4 count did not go higher is likley that her virus was not fully suppressed. Her viral load should have been undetectable to get the maximal benefit from treatment. Most likely a virus failing to respind to combivir and stocrin would have stocrin resistance (which ia an NNRTI class of drug). The change to a boosted PI regimen (lopinavir/ritonavir) should be a very strong one. Her virus may also have picked up mutations against the combivir which might effect the response to abacavir and didanosine. It would be difficult to predict the degree of possible resistance without seeing the resistance test results. Even if these drugs remained partially active the combination with a strong PI is likley to work well, especially since her viral load was not very high. Encourage her to take all her doses and try not to miss, that is the best way to test this combo.
Response from Dr. McGowan
Thanks for the follow up.
It may be too soon to know. You should have your sister ask her doctor if her HIV viral load is fully suppressed. If not (and she is not missing doses) then a drug resistance test (a genotype or phenotype test) should be performed (it is a blood test), to help show which drugs may not be working and help guide a fully active combo.
If her virus is fully suppressed and she is still getting thinner, there is a possibility that it could be a metabolic reaction to the medications, called lipoatrophy. This is when the fat under the skin is lost due to a side effect of certain medications used to treat HIV (including zidovudine which is in combivir and didanosine). This may be explored.
Of course, with her CD4 so low, weight loss may be due to an opportunistic disease, including infections and tumors which may flare up if her virus gets suppressed.
Hope that the combination works and that things will turn around soon.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Diarrhea After Sex With Sex Worker Worried I Have HIV
- White Discharge After Vaginal Sex With Condom Does It Mean I Have HIV
- How Long Do Hep C Symptoms Take To Occur?
- Are There Rare Hiv Infected Who Don't Develop Antibodies?
- Chances Of False Negative Hiv Test
- Could Hiv Appear To Be Allergies
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.